Alert archive / North Carolina / Red Flag Warnings in 2025

Red Flag Warning 4, NWS Raleigh, NC

December 28, 202524 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Dec 28, 2025, 12:21 PM EST for 24 counties in North Carolina. It took effect at Dec 29, 2025, 12:00 PM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2025, 12:21 PM EST (17:21 UTC)
In effect from
Dec 29, 2025, 12:00 PM EST
Expired
Dec 29, 2025, 6:45 PM EST
In force
7 hr
Issued by
NWS Raleigh, NC
All 24 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Harnett County, NC, Hoke County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS82 KRAH 281721
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
1221 PM EST Sun Dec 28 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM EST MONDAY FOR THE
PIEDMONT OF CENTRAL NC...

Low relative humidity and strong, veering wind gusts will result in 
Red Flag criteria behind the cold front Monday afternoon.

NCZ007>010-021>026-038>041-073>077-083>086-291300-
/O.NEW.KRAH.FW.W.0004.251229T1700Z-251229T2300Z/
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
1221 PM EST Sun Dec 28 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM EST MONDAY FOR THE
PIEDMONT OF CENTRAL NC...

The National Weather Service in Raleigh has issued a Red Flag
Warning for low humidity and strong wind gusts, which is in 
effect from noon to 6 PM EST Monday.

* AFFECTED AREA...Fire Weather Zone 007 Person, Fire Weather 
  Zone 008 Granville, Fire Weather Zone 009 Vance, Fire Weather 
  Zone 010 Warren, Fire Weather Zone 021 Forsyth, Fire Weather 
  Zone 022 Guilford, Fire Weather Zone 023 Alamance, Fire 
  Weather Zone 024 Orange, Fire Weather Zone 025 Durham, Fire 
  Weather Zone 026 Franklin, Fire Weather Zone 038 Davidson, 
  Fire Weather Zone 039 Randolph, Fire Weather Zone 040 Chatham, 
  Fire Weather Zone 041 Wake, Fire Weather Zone 073 Stanly, Fire 
  Weather Zone 074 Montgomery, Fire Weather Zone 075 Moore, Fire 
  Weather Zone 076 Lee, Fire Weather Zone 077 Harnett, Fire 
  Weather Zone 083 Anson, Fire Weather Zone 084 Richmond, Fire 
  Weather Zone 085 Scotland and Fire Weather Zone 086 Hoke.

* TIMING...From noon to 6 PM EST Monday.

* WINDS...West 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued for critical fire weather conditions. 
A combination of strong winds and low relative humidity can contribute
to extreme fire behavior.

&&

$$

np
3 follow-up statements
661 
WWUS82 KRAH 290800
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
300 AM EST Mon Dec 29 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM EST TODAY FOR THE
PIEDMONT OF CENTRAL NC...

Low relative humidity and strong, veering wind gusts will result
in Red Flag criteria behind the cold front this afternoon.

NCZ088-292100-
/O.EXB.KRAH.FW.W.0004.251229T1700Z-251230T0000Z/
Cumberland-
300 AM EST Mon Dec 29 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST THIS
EVENING FOR THE PIEDMONT AND SANDHILLS OF CENTRAL NC...

The National Weather Service in Raleigh has issued a Red Flag
Warning for low relative humidity and strong wind gusts, which is
in effect from noon today to 7 PM EST this evening.

* AFFECTED AREA...Fire Weather Zone 088 Cumberland.

* TIMING...From noon today to 7 PM EST this evening.

* WINDS...West 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* IMPACTS...Any fire that develops will catch and spread quickly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued for critical fire weather
conditions. A combination of strong winds and low relative
humidity can contribute to extreme fire behavior.

&&

AS

$$

NCZ007>010-021>026-038>041-073>077-083>086-292100-
/O.EXT.KRAH.FW.W.0004.251229T1700Z-251230T0000Z/
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
300 AM EST Mon Dec 29 2025

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 7 PM EST
THIS EVENING FOR THE PIEDMONT AND SANDHILLS OF CENTRAL NC...

* AFFECTED AREA...Fire Weather Zone 007 Person, Fire Weather 
  Zone 008 Granville, Fire Weather Zone 009 Vance, Fire Weather 
  Zone 010 Warren, Fire Weather Zone 021 Forsyth, Fire Weather 
  Zone 022 Guilford, Fire Weather Zone 023 Alamance, Fire 
  Weather Zone 024 Orange, Fire Weather Zone 025 Durham, Fire 
  Weather Zone 026 Franklin, Fire Weather Zone 038 Davidson, 
  Fire Weather Zone 039 Randolph, Fire Weather Zone 040 Chatham, 
  Fire Weather Zone 041 Wake, Fire Weather Zone 073 Stanly, Fire 
  Weather Zone 074 Montgomery, Fire Weather Zone 075 Moore, Fire 
  Weather Zone 076 Lee, Fire Weather Zone 077 Harnett, Fire 
  Weather Zone 083 Anson, Fire Weather Zone 084 Richmond, Fire 
  Weather Zone 085 Scotland and Fire Weather Zone 086 Hoke.

* TIMING...From noon today to 7 PM EST this evening.

* WINDS...West 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued for critical fire weather
conditions. A combination of strong winds and low relative
humidity can contribute to extreme fire behavior.

&&

AS

$$
969 
WWUS82 KRAH 291702
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
1202 PM EST Mon Dec 29 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM EST TODAY FOR THE
PIEDMONT OF CENTRAL NC...

Low relative humidity and strong, veering wind gusts will result
in Red Flag criteria behind the cold front this afternoon.

NCZ007>010-021>026-038>041-073>077-083>086-088-300000-
/O.CON.KRAH.FW.W.0004.000000T0000Z-251230T0000Z/
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
1202 PM EST Mon Dec 29 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING
FOR THE PIEDMONT AND SANDHILLS OF CENTRAL NC...

* AFFECTED AREA...Fire Weather Zone 007 Person, Fire Weather 
  Zone 008 Granville, Fire Weather Zone 009 Vance, Fire Weather 
  Zone 010 Warren, Fire Weather Zone 021 Forsyth, Fire Weather 
  Zone 022 Guilford, Fire Weather Zone 023 Alamance, Fire 
  Weather Zone 024 Orange, Fire Weather Zone 025 Durham, Fire 
  Weather Zone 026 Franklin, Fire Weather Zone 038 Davidson, 
  Fire Weather Zone 039 Randolph, Fire Weather Zone 040 Chatham, 
  Fire Weather Zone 041 Wake, Fire Weather Zone 073 Stanly, Fire 
  Weather Zone 074 Montgomery, Fire Weather Zone 075 Moore, Fire 
  Weather Zone 076 Lee, Fire Weather Zone 077 Harnett, Fire 
  Weather Zone 083 Anson, Fire Weather Zone 084 Richmond, Fire 
  Weather Zone 085 Scotland, Fire Weather Zone 086 Hoke and Fire 
  Weather Zone 088 Cumberland.

* TIMING...Until 7 PM EST this evening.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 25 to 30 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued for critical fire weather
conditions. A combination of strong winds and low relative
humidity can contribute to extreme fire behavior.

&&

AK

$$
496 
WWUS82 KRAH 292345
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
645 PM EST Mon Dec 29 2025

...RED FLAG WARNING CANCELLED FOR CENTRAL NORTH CAROLINA...

NCZ007>010-021>026-038>041-073>077-083>086-088-300045-
/O.CAN.KRAH.FW.W.0004.000000T0000Z-251230T0000Z/
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
645 PM EST Mon Dec 29 2025

...RED FLAG WARNING IS CANCELLED FOR CENTRAL NORTH CAROLINA...

The National Weather Service in Raleigh has cancelled the Red 
Flag Warning. Winds will continue to be strong and gusty from the
west through mid to late evening. Winds will decrease through the
overnight hours to less than 20 mph. However with nightfall, the 
temperatures will continue to plummet and the relative humidity 
values will be steady. Thus, the Warning has been cancelled.

$$

PWB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Dec 28, 12:15 PM EST, 6 minutes earlier.

Area forecast discussion, Dec 28, 12:15 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1215 PM EST Sun Dec 28 2025

.SYNOPSIS...
A backdoor cold front will hold just to our south and west through
much of today, then lift back north as a warm front tonight. A
strong cold front will sweep across the state on Monday,
bringing dry and cool weather through Friday.

&&

.NEAR TERM /TONIGHT/...
As of 1215 PM Sunday...

* Patchy fog, potentially dense at times, will be possible along and
  north of the I-85 corridor late this evening into the early
  overnight hours.

In-situ CAD is locked in by low overcast and drizzle/light-rain that
is occurring at this time, especially over the Piedmont. Light rain
and drizzle is expected to shift east and weaken through the evening
hours. At the same time, the warm front to our south will begin to
lift northward into the overnight hours. Moisture advection ahead of
the warm front will likely result in rapidly lowering cloud bases
after 03z and may result in patchy to areas of fog, potentially
dense, as this cloud layer lowers to the ground. The most likely
area will be the climatologically favored areas along and north of
the I-85 corridor, but could be as far south as the Triangle. A non-
diurnal temperature curve is expected tonight as the warm front
gradually mixes northward into Mon morning, although this warming
may be slower than forecast guidance suggest which typically mixes
out the CAD regime too quickly. Forecast refinements will likely be
needed once the strength of CAD develops.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 1215 PM Sunday...

* Pattern change with the passage of a strong cold front, which will
  bring gusty winds, mostly light precipitation, and return
  temperatures to below normal.

* Southwest wind gusts of 20-30 mph will be possible ahead of the
  cold front with frequent 30-35 mph northwest winds after its
  passage.

* Low relative humidity and strong, veering wind gusts will result in
  increased fire danger to near Red Flag criteria behind the cold
  front Mon afternoon. Please see Fire Weather section below for
  more information.

No major changes from previous AFD. The wedge-front is expected to
slowly mix northward into VA Mon morning, with even the slowest
guidance suggesting it will clear the Triad around 12-15z, perhaps
only hanging on in far northwest Forsyth. A deep sub-990mb low over
the Upper Great Lakes Mon morning will shift into western Quebec by
Mon evening and will drive a strong cold front east of the
Appalachians Mon morning and traversing central NC by early
afternoon. Since central NC should be within the warm sector at this
point, as the boundary layer begins to heat, southwesterly winds
ahead of the front (eastern Piedmont, Sandhills, and Coastal Plain)
are expected to begin gusting 20-30 mph. Persistent cloud cover
ahead of the front should limit the stronger wind gusts highlighted
in the hi-res guidance. The strongest wind gusts will most likely be
behind the front and when clearing of the low-overcast begins (16z
northwest, 20z east). At this time, frequent wind gusts of 30 to 35
mph will be possible; infrequent gusts of around 40 mph should be
expected as well. Pressure rises and CAA should continue well into
Mon night and result in periodic gusts of around 25 mph becoming
less frequent after 2 AM.

Precipitation is expected to spread east immediately along and
behind the cold front, driven by strong 925mb FGEN overlapping
intense H5 height falls of 100-150 dam in 12 hours. This intense
forcing may provide a favorable setup for a narrow cold-frontal
rainband to develop, which would be capable of locally heavier
rainfall and briefly strong wind gusts. Latest hi-res guidance
suggest timing of this feature, and the cold front forcing it, would
be 12-18z from west to east across central NC.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 100 AM Sunday...

* Gusty winds and low humidity Tuesday may bring a concern for
  adverse fire weather conditions, which could last into Wed.

* Chilly Tue with much below normal temperatures, then moderating to
  more seasonable readings Wed-Sat.

* Patchy light rain possible Sat, but confidence is low.

Tue will be our coldest day of this stretch, as the Arctic high
builds in post-front, supported by large mid level low over the
Canadian Maritimes and a trough covering much of eastern NOAM.
Despite ample sunshine in our area with NW flow and deep subsidence,
strong CAA and thicknesses 30-40 m below normal support highs in the
upper 30s to upper 40s, with wind chills in the 20s and 30s for much
of the day. Gusts of 20-25 mph should be common, and these winds
plus min RH values of 20-30 percent will bring about some fire
weather concerns, although the chilly temps should mitigate this
risk somewhat. Lows Tue night will be mostly in the 20s.

The rest of the week will lean closer to seasonable temperatures and
appears generally dry, although low rain chances will arrive Fri
into Sat. Surface winds will gust up to 20 mph Wed, with continued-
low dewpoints with milder temps resulting in minimum humidities down
into the upper teens to mid 20s, leading to another day with
potential fire weather concerns. The mid level trough axis pushes
off the East Coast Wed, but the longwave trough will maintain a
presence over eastern NOAM through the rest of the week with
northwesterly and gently-cyclonic mid level flow, leading to bouts
of fair to partly cloudy skies, including across the N Tue night/Wed
morning and Wed night through Thu. The surface high will modify and
settle over TX then into the Gulf, giving us rebounding thicknesses
closer to normal, lasting through the week. By Thu into Fri, polar
stream energy dives into the base of the mean low over James Bay,
over the Great Lakes and Northeast, pushing the Arctic front south
toward NC and possibly causing a brief cooldown especially across
our N on Fri. As that wave pushes offshore and out over the NW
Atlantic, we get into a still-wavy but overall flatter flow across
the CONUS, with greater influence from Pacific-source waves. Both
the predictability of these waves at this range and how much
moisture return we are able to tap into are both questionable, so
while we are bringing in low chance pops from the W Sat, the
confidence in the details is low. Temps should be within a category
of normal Wed-Fri, then most likely a bit above normal Sat with
partly to mostly cloudy skies. -GIH

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
As of 615 AM Sunday...

Coverage of the MVFR cigs is rapidly expanding across central NC
this morning with continued degradation in the Triad to IFR, and
potential for briefly LIFR. Patchy drizzle has been reported at GSO
for a couple hours and this pattern should continue at the Triad
terminals through a majority of the day. Improvement to MVFR is
becoming increasingly unlikely, but to cover the period where they
may bounce up to around 1000ft a MVFR TEMPO has been introduced at
GSO. IFR cigs should remain west of RDU until after sunset. RWI and
FAY forecast remains a little more uncertain as a warm front lifting
north will create a sharp gradient in the aviation flight
restrictions. Opted to keep them both MVFR for now. Light rain and
drizzle should spread east and affect all terminals throughout the
day, but is not expected to be the primary driver in flight category.

As the area of drizzle weakens and lifts out of the area, IFR cigs
will rapidly expand eastward and further lower to 200-300 ft with
highest confidence in the Triad; as the cloud layer lowers to the
ground in the Triad, vsbys are expected to drop below 2SM with
patchy dense fog possible, primarily between 03 and 09z. All
terminals will experience LLWS as a 40-50kt low-level jet
strengthens after 00z,which will continue through the remainder of
the TAF period.

Outlook: Low level wind shear conditions are likely to persist
through much of the overnight, along with a high chance for
continued sub-VFR cigs and vsbys. Sub-VFR cigs will prevail through
much of Mon morning, exiting from western terminals in the late
morning and out of eastern terminals in the early to mid afternoon
as the Arctic cold front crosses the area. A chance of a narrow band
of light showers is expected with the front, in the morning until
mid afternoon. Blustery winds are likely just ahead of and behind
the front, with gusts up to 25-35 kts from ~09z Mon until early
evening. Winds will lessen somewhat but remain gusty up to 20-25 kts
Mon night through much of Tue. Otherwise, VFR conditions will
dominate from Mon evening through Thu under high pressure. -GIH

&&

.FIRE WEATHER...
As of 1215 PM Sunday...

A strong cold front is forecast to shift across central NC Monday
morning through the early afternoon hours. Behind the front, and
especially as skies begin to clear, strong downsloping winds,
rapidly dropping relative humidity, and gradually veering winds, will
pose an elevated concern for increased fire behavior. By 18z,
sustained winds of 20 mph with gusts of 30 to 35 mph will become
increasingly possible as relative humidity values rapidly drop below
30%. These parameters will likely overlap for 3-5 hours over a given
area, first over the western Piedmont, and shift eastward through
the eastern Piedmont, Sandhills, and Coastal Plain between 18z and
00z. After coord with NCFS, we are planning to issue a RFW for
central NC west of I-95 for Monday from Noon through 6 PM.

Marginally hazardous fire weather conditions will also be possible
on Tues and Wed when relative humidity values will be exceptionally
dry, in the low 20s and teens, during peak heating. Wind gusts and
soil conditions will likely be the driving factors on whether any
headlines will be needed each day. Gusts on Tues will be slightly
stronger with frequent gusts around 20 to 25 mph expected.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...AS/Hartfield
NEAR TERM...np/AS
SHORT TERM...AS
LONG TERM...Hartfield
AVIATION...AS/Hartfield
FIRE WEATHER...np/AS
Hazardous weather outlook, Dec 28, 5:35 AM EST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
535 AM EST Sun Dec 28 2025

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291045-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
535 AM EST Sun Dec 28 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Behind a strong cold front Monday afternoon, the combination of
rapidly dropping humidity, strong gusty winds, and limited rainfall
will bring a concern for adverse fire behavior. Burning is not
recommended Monday afternoon. Any fires that do occur should be
watched carefully.

Winds on Tuesday and Wednesday won't be as strong, but persistent low
humidity along with daytime gusts up to 20 to 25 mph may result in a
continued risk for adverse fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in North Carolina, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.